Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 1:35 PM EST for Allen County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 1:35 PM EST (18:35 UTC)
- Expired
- May 31, 1998, 2:25 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1259 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 311834 RRA SVRFWA INC003-311920- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 135 PM EST SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN NORTHEASTERN INDIANA * UNTIL 225 PM EST * AT 131 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... WOODBURN EDGERTON GRABILL NORTHEAST FORT WAYNE NEW HAVEN HARLAN REPORTS OF LARGE HAIL AND WIND DAMAGE HAVE BEEN RECEIVED FROM THESE STORMS AS THEY MOVED THROUGH SOUTHERN DEKALB CxOUNTY. JAH/TL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, May 31, 10:14 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1014 AM EST SUN MAY 31 1998 THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE THROUGH EARLY AFTERNOON. 1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN ZONES CLIMB AJNY HIGHER THAN 85. .IWX...NONE. TAL
In the hours before
Special weather statement, May 31, 12:41 PM EST, 54 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1241 PM EST SUN MAY 31 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST/700 PM EDT FOR A LARGE PART OF NORTHERN AND NORTHEASTERN INDIANA AND NORTHWEST OHIO... SOME COUNTIES INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING: IN INDIANA...STARKE...PULASKI...WHITE...MARSHALL...FULTON...CASS... KOSCIUSKO...MIAMI...WABASH...LAGRANGE...NOBLE...WHITLEY...HUNTINGTON ...GRANT...STEUBEN...DEKALB...ALLEN...WELLS...ADAMS...BLACKFORD... AND JAY. IN OHIO...WILLIAMS...HENRY...DEFIANCE...HENRY...PAULDING...PUTNAM ...VAN WERT AND ALLEN. LARGE HAIL...DAMAGING WIND ARE POSSIBLE FOR THE REST OF THIS AFTERNOON IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING SO BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TEH
Local storm report, May 31, 1:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
128 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCELocal storm report, May 31, 1:30 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
130 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCEThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EST | Tornado Warning | IWX | LaGrange, Steuben | 36 min |
| May 31, 12:14 PM EST | Tornado Warning | IWX | DeKalb | 51 min |
| May 31, 12:17 PM EST | Severe Thunderstorm Warning | IWX | Noble | 48 min |
| May 31, 12:35 PM EST | Tornado Warning | IWX | Noble | 50 min |
| May 31, 12:49 PM EST | Tornado Warning | IWX | Allen | 46 min |
| May 31, 1:05 PM EST | Tornado Warning | IWX | DeKalb | 30 min |
| May 31, 1:07 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 48 min |
| May 31, 1:39 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| May 31, 1:48 PM EST | Severe Thunderstorm Warning | IWX | Grant | 62 min |
| May 31, 1:59 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 46 min |
| May 31, 2:05 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
| May 31, 2:09 PM EST | Severe Thunderstorm Warning | IWX | Jay | 51 min |
| May 31, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 49 min |
| May 31, 3:38 PM EST | Severe Thunderstorm Warning | IWX | Grant | 47 min |
| May 31, 4:15 PM EST | Tornado Warning | IWX | Blackford | 35 min |
| May 31, 4:23 PM EST | Severe Thunderstorm Warning | IWX | Jay | 32 min |
| May 31, 4:29 PM EST | Tornado Warning | IWX | Jay | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.